Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Lake Charles, LA

September 1, 2008Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Sep 1, 2008, 3:53 PM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2008, 3:53 PM CDT (20:53 UTC)
Expired
Sep 1, 2008, 6:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:34 PM CDTFLASH FLOODLafayette, LATHE VERMILION RIVER AT SURREY STREET WENT FROM 5 FEET TO THE FLOOD STAGE OF 10 FEET IN TWO HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 012053
FFWLCH
LAC055-097-099-012345-
/O.NEW.KLCH.FF.W.0010.080901T2053Z-080901T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 PM CDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...OPELOUSAS...LEONVILLE...KROTZ
  SPRINGS...ARNAUDVILLE...
  EASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...LAFAYETTE...CARENCRO...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...CATAHOULA...BREAUX BRIDGE...

* UNTIL 645 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE FALLEN ACROSS THE AREA IN   
  THE PAST 3 HOURS. THIS WILL LIKELY PRODUCE SOME FLASH FLOODING IN  
  URBAN AND POOR DRAINAGE AREAS AROUND LAFAYETTE AND BREAUX BRIDGE    
  AREAS. THIS HEAVY RAINFALL IS MOVING INTO SOUTHERH ST. LANDRY      
  PARISH AS WELL. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNSET...
  PORT BARRE...HENDERSON...GRAND COTEAU AND CECILIA

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3016 9157 3011 9205 3059 9217 3066 9178
      3058 9174 3056 9175 3053 9172 3051 9174
      3050 9171

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:14 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 1, 10:14 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CDT MON SEP 1 2008

.DISCUSSION...HURRICANE GUSTAV HAS MOVED ASHORE INTO TERREBONNE
PARISH...JUST SE OF THE FORECAST AREA...AND CONTINUES TO MOVE NW
AT A STEADY CLIP. REGIONAL 88DS SHOW RAIN BANDS CONTINUING TO
SPREAD WWD ACROSS THE FORECAST AREA. LATEST NHC TRACK IS BASICALLY
A CONTINUATION OF THE PREVIOUS TRACKS. OTHER THAN A TWEAKING OF
THE POP GRIDS NOT MANY CHANGES PLANNED TO THE PREVIOUS FORECAST.
WITH A SIMILAR TRACK AND INTENSITY FORECAST AS BEFORE NO CHANGES
TO THE GOING WATCHES AND WARNINGS ARE NEEDED ATTM.

UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 512 AM CDT MON SEP 1 2008/

SYNOPSIS...HURRICANE GUSTAV IS MOVING INTO THE SOUTHEAST
LOUISIANA COASTAL WATERS AND WILL BE MAKING LANDFALL NEAR GRAND
ISLE LATER THIS MORNING. COASTAL RADARS ARE ALREADY PICKING UP ON
THE EYE. MAIN RAIN BAND IS JUST NOW MOVING INTO THE MORGAN CITY AREA.
THE HURRICANE CENTER HAS LANDFALL AROUND NOON WITH A NORTHWEST
MOVEMENT. THE EYE LOOKS TO BE PASSING JUST SOUTH OF THE LAFAYETTE
AREA BY SUNDOWN. FURTHER MOVEMENT WILL TAKE THE CENTER OF
CIRCULATION JUST NORTH OF DEQUINCY AROUND MIDNIGHT.

DISCUSSION...NAM AND GFS MODELS ARE REASONABLY WELL ON GUSTAVS
MOTION UNTIL LATE TONIGHT. THERE IS SOME DIVERGENCE IN MODEL
SOLUTIONS ON GUSTAV BY WEDNESDAY, HOWEVER IT DOES LOOK TO BE
STALLING AROUND NORTHEAST TEXAS ON THE GFS, THEN DRIFTING
NORTHEAST INTO ARKANSAS. SIGNIFICANT RAINFALL OF 5 TO 10 INCHES ON UP
TO 20 INCHES IN A FEW LOCATIONS ARE POSSIBLE. THE VERY SLOW
MOVEMENT LESS THAN 5 KNOTS BY TUESDAY AFTERNOON COULD RESULT IN
EVEN GREATER RAINFALL.

AVIATION...DETERIORATING CONDITIONS TO IFR AND LIFR IN HEAVY RAIN
AND LOW CEILINGS AS GUSTAV MOVES INTO THE KARA AND KLFT AREAS TODAY.
STRONG GUSTY NORTHERLY WINDS AT KBPT AND KAEX THIS MORNING AND KLCH
EARLY THIS AFTERNOON.

MARINE...HURRICANE CONDITIONS INTO THE AFTERNOON FOR EASTERN
COASTAL ZONES WITH TROPICAL STORM CONDITIONS THIS MORNING AND
TROPICAL STORM CONDITIONS LINGERING INTO TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  77  84  79  86 / 100 100 100  50  60
KBPT  83  77  83  80  85 /  80  70  80  50  60
KAEX  77  77  82  77  85 / 100 100 100  80  60
KLFT  79  79  84  79  85 / 100 100  90  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WIND WARNING UNTIL 3 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: AVOYELLES...BEAUREGARD...CALCASIEU...
     RAPIDES...VERNON.

     FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...VERNON.

     HURRICANE WIND WARNING UNTIL 3 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...EVANGELINE...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...UPPER ST.
     MARTIN.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: CAMERON...IBERIA...
     ST. MARY...VERMILION.

TX...TROPICAL STORM WIND WARNING UNTIL 3 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: HARDIN...JASPER...NEWTON...ORANGE...TYLER.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: JEFFERSON.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

&&

25
Hazardous weather outlook, Sep 1, 5:39 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
539 AM CDT MON SEP 1 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-021045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
539 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE FORCE WINDS ARE EXPECTED OVER SOUTH CENTRAL LOUISIANA.
TROPICAL STORM FORCE WINDS WILL BE MOVING INTO SOUTHWEST LOUISIANA
AND CENTRAL LOUISIANA LATE THIS AFTERNOON AROUND 5 PM. THESE WINDS
WILL GRADUALLY DIMINISH TO GALE FORCE GUSTS LATE TONIGHT OVER THE
ENTIRE AREA. 5 TO 10 INCHES OF RAIN CAN BE EXPECTED. TORNADIC
THUNDERSTORMS WITHIN THE INNER RAIN BANDS ALONG AND JUST NORTH OF
THE CENTER PATH ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTS GREATER THAN 34 KNOTS OR 40 MPH WILL CONTINUE OVER THE LAKES
AREA OF SOUTHEAST TEXAS UNTIL TUESDAY AFTERNOON. AN ADDITIONAL 8 TO
12 INCHES OF RAIN POSSIBLE TUESDAY AND WEDNESDAY. RAIN TOTALS UP
TO 20 INCHES ARE POSSIBLE. A STALLING CIRCULATION CENTER AROUND
NORTHEAST TEXAS AND ARKANSAS IS EXPECTED THURSDAY AND FRIDAY.
CANNOT RULE OUT THIS SYSTEM STALLING CLOSER TO SOUTHEAST TEXAS AND
CENTRAL LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR TORNADIC THUNDERSTORMS WITHIN
THE INNER RAIN BANDS LATER THIS AFTERNOON MAINLY AROUND CENTRAL
AND SOUTH CENTRAL LOUISIANA.

SWEENEY

In the hours before

Local storm report, Sep 1, 2:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
255 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HURRICANE        ABBEVILLE               29.97N 92.12W
09/01/2008                   VERMILION          LA   ASOS

            72 MPH WINDS REPORTED AT ABBEVILLE

&&

BRAZZELL
Local storm report, Sep 1, 2:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
256 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HURRICANE        11 NNW PITKIN           31.08N 93.00W
09/01/2008                   VERNON             LA   AWOS

            51 MPH GUST REPORTED AT FORT POLK SELF STRIP.

&&

BRAZZELL
Local storm report, Sep 1, 3:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TROPICAL STORM   5 WNW ALEXANDRIA        31.32N 92.55W
09/01/2008                   RAPIDES            LA   ASOS

            WIND GUSTS TO 46 MPH REPORTED AT ALEXANDRIA

&&

BRAZZELL
Local storm report, Sep 1, 3:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HURRICANE        OPELOUSAS               30.52N 92.08W
09/01/2008                   ST. LANDRY         LA   LAW ENFORCEMENT

            TREES DOWN AROUND OPELOUSAS

&&

BRAZZELL
Local storm report, Sep 1, 3:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
323 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TROPICAL STORM   6 S LAKE CHARLES        30.12N 93.22W
09/01/2008                   CALCASIEU          LA   ASOS

            41 MPH WIND GUST REPORTED AT LAKE CHARLES REGIONAL
            AIRPORT

&&

BRAZZELL
Local storm report, Sep 1, 3:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
328 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TROPICAL STORM   2 SE HOLLY BEACH        29.77N 93.44W
09/01/2008                   GMZ450             LA   OTHER FEDERAL

            WIND GUSTS TO 40 MPH REPORTED AT CALCASIEU PASS TIDE
            STATION

&&

BRAZZELL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:56 AM CDTRiver Flood WarningLCHLafayette, Vermilion5 days
Sep 1, 9:20 AM CDTRiver Flood WarningLCHAllen48 hr
Sep 1, 9:20 AM CDTRiver Flood WarningLCHRapides8 days
Sep 1, 9:20 AM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis4 days
Sep 1, 9:20 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis10 hr
Sep 1, 6:51 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.